Maryland, 2019

Flash Flooding in Maryland, July 11, 2019

July 11, 2019 · NWS PBZ · 2 events in 1 county or zone

A passing shortwave trough and surface cold front brought scattered showers and thunderstorm on July 11th. Increasing shear, building instability, and mid-level dry resulted in a few strong storms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A passing shortwave trough and surface cold front brought scattered showers and thunderstorm on July 11th. Increasing shear, building instability, and mid-level dry resulted in a few strong storms across the area. Unseasonably high warm cloud depth created impressive rainfall rates, contributing to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 11, 1:12 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 11, 1:12 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
212 PM EDT Thu Jul 11 2019

.SYNOPSIS...
Thunderstorms producing torrential rainfall and localized flash
flooding will continue to be a threat until a cold front passage
early this evening. Frequent lightning and the potential for damaging
winds will also accompany stronger storms this afternoon across
eastern Ohio, the West Virginia panhandle into northwestern
Pennsylvania. Dry weather is then expected Friday and most of
Saturday under high pressure.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

It's been a very active morning and early afternoon, with moderate
elevated instability was being tapped by an embedded shortwave and
mid level jet streak. Unseasonably high warm cloud depth has lead to
some of the most impressive rainfall rates observed in this area,
with widespread flash flooding.

Large scale ascent, associated with a seasonably strong upper trough
is overtaking a pre-frontal trough. Rapid convective initiation was
already occurring across northern portions of this boundary as of
18Z, and satellite trends show a rapidly growing cumulus field
further south. The airmass between this convergent boundary and the
stabilized outflow to the east has become quite unstable,
characterized by temperatures in the mid 80s with dewpoints AOA 70.
Linear forcing should lead to a line of intense convection with the
threat for embedded mini-bowing segments and attendant wind damage as
mid level dry-air entrains aloft and deep layer shear increases. The
eastern extent of any severe threat and surface based condition will
be mitigated by the large, stable cold pool that still exists across
southwest Pennsylvania owing to elevated convection that has yet to
abate.

Although any mid level dry air would slightly lessen rainfall
efficiency with frontal convection, the flash flood threat should in
no way be minimized. On the contrary, it remains the most serious
potential threat as we head into the later afternoon hours. Another
round of torrential rainfall across the greater Pittsburgh area could
be devastating for low lying, urbanized areas and those along
streams and creeks.

Bookbinder

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Shower/thunderstorm chances should quickly decrease tonight with the
passage of the cold front. Mainly dry weather is then expected
through most of Saturday as sfc high pressure builds under NW flow
aloft. The next shortwave trough and its associated cold front is
progged to track from the Upper Great Lakes to the Lower Lakes by
Saturday evening, returning low chances for showers and thunderstorms
N of I 80. Maintained only a slight chance for showers Saturday
night elsewhere as the front tracks south, though most of the upper
support is progged to stay N-NE of the area.

Cooler and less humid conditions are expected Friday before warmer,
more humid conditions return Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Shower and thunderstorm chances should continue S of I 70 Sunday as
the cold front completes its passage. Model ensembles indicate ridging
is then expected to build across the region through Tuesday, with
mainly dry weather. Shower/thunderstorm chances return by midweek as
a Gulf upper low moves N and phases with wrly flow aloft, tracking
across the OH Valley region. Seasonably warm weather is expected
through the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

Widespread elevated convection continues from LBE back to MGW, with
more scattered activity toward HLG. Additional strong storms were
firing along an advancing pre-frontal trough over eastern Ohio that
will move southeast through the region through 00Z.

Tropical airmass will support IFR to briefly LIFR conditions in
showers and thunderstorms through this afternoon. In between this
activity, ceiling conditions remain highly variable with
frequent/significant changes. Very low confidence on ceilings this
afternoon given the near saturated soundings. Fluctuations from IFR
to VFR high cirrus, and back again, has and will continue to occur
as cool thunderstorm outflow competes with rapid/moist
destabilization in areas of sunshine. Pilots should be prepared for
rapidly changing conditions in and around convection.

Winds will be variable in/around the ongoing convection, trending
toward the south/southeast in the clearing ahead of the cold front at
8-10 knots. Strong, gusty and perhaps locally severe west/northwest
winds are possible -- especially FKL-BVI-ZZV -- where higher
instability exists leading to a threat of a line of strong to severe
convection 20-23Z.

Subsequent cold frontal passage 22Z to 02Z will bring an end to
convection. MVFR ceilings may persist until west and eventually
northwest winds dry out the boundary layer. Some potential for
isolated fog development toward 12Z, but strong dry advection and
some marginal mechanical mixing behind the front suggests this threat
is lower than usual after a heavy rain event. Something to keep an
eye on for subsequent TAF issuances.

.Outlook...
Beginning Friday, the next chc for restrictions is anticipated with
a Saturday night shortwave/cdfnt passage.

Bookbinder

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ014>016-
     020>023-029-031-073>076.
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ001>004-012-
     021-509>514.

&&
Hazardous weather outlook, Jul 11, 2:38 AM EST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
338 AM EDT Thu Jul 11 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-120745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
338 AM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and
evening with a crossing cold front. The primary hazard is expected
to be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 11, 1:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
216 PM EDT Thu Jul 11 2019

OHZ049-050-059-WVZ002-003-111845-
Jefferson-Harrison-Belmont-Brooke-Ohio-
216 PM EDT Thu Jul 11 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHERN
JEFFERSON...NORTHEASTERN BELMONT...OHIO AND BROOKE COUNTIES...

At 215 PM EDT, strong thunderstorms were clustered over Tiltonsville,
or near Clearview, moving east at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
Warwood...                        Wellsburg...
West Liberty...                   Clearview...
Valley Grove...                   Tiltonsville...
Yorkville...                      Bethany...
Smithfield...                     Adena...

This includes  Interstate 70 in West Virginia between mile markers 11
and 14.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4011 8090 4027 8089 4030 8052 4006 8052
TIME...MOT...LOC 1815Z 270DEG 19KT 4017 8074
Local storm report, Jul 11, 1:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     FLASH FLOOD      RICHARD                 39.61N  79.91W
07/11/2019                   MONONGALIA         WV   FIRE DEPT/RESCUE

            HOUSE SURROUNDED BY WATER. NUMEROUS STREETS ARE
            FLOODED.

0210 PM     FLASH FLOOD      DELLSLOW                39.61N  79.89W
07/11/2019                   MONONGALIA         WV   FIRE DEPT/RESCUE

            LOCAL STREAMS ARE FLOODING NUMEROUS LOCATIONS ALONG SR
            7.

&&

EVENT NUMBER PBZ1902690
EVENT NUMBER PBZ1902691

JD
Special weather statement, Jul 11, 1:18 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
218 PM EDT Thu Jul 11 2019

OHZ040-041-049-050-WVZ002-111845-
Jefferson-Harrison-Columbiana-Carroll-Brooke-
218 PM EDT Thu Jul 11 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN HARRISON...JEFFERSON...SOUTH
CENTRAL COLUMBIANA...SOUTHEASTERN CARROLL AND NORTH CENTRAL BROOKE
COUNTIES...

At 217 PM EDT, strong thunderstorms were clustered 7 miles north of
Cadiz, moving east at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Steubenville...                   Cadiz...
Wintersville...                   Mingo Junction...
Follansbee...                     Hooverson Heights...
Salineville...                    Hopedale...
Jewett...                         Bergholz...
Amsterdam...                      Richmond...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4026 8101 4046 8110 4063 8077 4030 8058
TIME...MOT...LOC 1817Z 254DEG 18KT 4038 8095
Local storm report, Jul 11, 1:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       IRWIN                   40.33N  79.70W
07/11/2019  M2.68 INCH       WESTMORELAND       PA   PUBLIC

&&

EVENT NUMBER PBZ1902692

JD
Local storm report, Jul 11, 1:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HEAVY RAIN       GREENSBURG              40.31N  79.54W
07/11/2019  M2.67 INCH       WESTMORELAND       PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1902693

JD
Local storm report, Jul 11, 1:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     FLASH FLOOD      BRUCETON MILLS          39.66N  79.64W
07/11/2019                   PRESTON            WV   EMERGENCY MNGR

            STREETS REPORTED CLOSED DUE TO FLASH FLOODING.

&&

EVENT NUMBER PBZ1902694

JD

The radar

The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Garrett

When
July 11, 2:00 PM EST to 3:00 PM EST
Where
Garrett County, 0.87 mi SE of Friendsville to 0.19 mi SSW of Selbeysport
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.660, -79.410

A 911 Call Center reported flooding on Friendsville-Addison Road.

Flash Flood, Garrett

When
July 11, 2:30 PM EST to 3:30 PM EST
Where
Garrett County, 0.74 mi ENE of Grantsville to 0.85 mi W of High Pt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.703, -79.156

A local 911 call center reported flooding on Dorsey Hotel Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845118, 845119.